Many side effects of chemotherapy are well-known, including nausea, hair loss, and fatigue. But you may also develop skin rashes while receiving chemo. Other types of cancer treatment can also cause skin irritations.
What Is Chemo Rash?
These treatment-related skin irritations are known as chemo rash even when another type of cancer treatment is the cause.
Cancer treatments that can lead to chemo rash include:
- Radiation therapy.
- Targeted therapy.
- Stem cell transplant.
- Supportive medications.
What Is Chemo Rash?
Chemo rash most often occurs on the face, neck, chest, upper back, and scalp. The rash may not bother you, or it might itch, burn, or sting. You may feel like you’ve got a sunburn, even before you can see a rash.
Chemo rash usually develops within a few weeks of starting cancer treatment. But it can develop at any time during treatment.
The most common form of chemo rash is what doctors call papulopustular eruption. It looks like a group of small pimples and pus-filled blisters. You may develop this rash on your arms, legs, stomach, or buttocks, as well as your face, chest, or back.
A type of targeted therapy known as EGFR inhibitors are one of the most common causes of chemo rash. You may receive an EGFR inhibitor if you have non-small-cell lung cancer, pancreatic cancer, breast cancer, or colorectal cancer. Some studies have shown better treatment response in patients who develop a rash when exposed to EGFR inhibitors.
If you receive radiation therapy as part of your cancer treatment, you may develop radiation dermatitis. This rash usually occurs on the skin where the radiation beam entered the body and can range from mild to severe. Expect pain and redness with radiation dermatitis.
Radiation recall is another rash that comes indirectly from radiation treatment. Sometimes, a person who previously received radiation develops a rash when later receiving chemo or other drugs. The rash appears on the part of the body that received the radiation.
Never Miss a Beat!
Subscribe to Our HealthBeat Newsletter!
Thank you for subscribing!
You are already subscribed.
Sorry, an error occurred. Please try again later.
Get Healthy Tips Sent to Your Phone!
Is Hand-Foot Syndrome a Type of Chemo Rash?
Yes, hand-foot syndrome or hand-foot skin reaction is another skin irritation related to cancer treatment. As the name suggests, this chemo rash is most likely to occur on the palms of the hands and soles of the feet. Hand-foot syndrome can sometimes develop on the knees or elbows but that is less common.
Mild or moderate hand-foot syndrome can include these symptoms:
- Redness like a sunburn.
- Feeling of tightness, tingling, or burning.
- Sensitivity to touch.
- Thick calluses and blisters on the palms and soles.
Severe hand-foot syndrome may include these symptoms:
- Cracked, flaking, or peeling skin.
- Skin blisters, ulcers, or sores.
- Severe pain.
- Difficulty walking or using your hands.
Use only gentle, fragrance-free skin and laundry products to help prevent hand-foot syndrome. Limit your use of hot water during bathing and household chores.
Instead, take cool baths and showers and use ice packs or wet towels to cool your hands and feet. Wear loose, well-ventilated shoes and clothing. Avoid walking barefoot — even in the house — since this can create friction on the skin of your feet.
How Serious Is Chemo Rash?
Chemo rash is more likely to be uncomfortable than dangerous. Doctors generally don’t consider it to be an allergic reaction.
Allergies to cancer treatments are rare but can occur. If you develop a skin rash suddenly during cancer treatment, your doctor may need to rule out an allergic reaction.
Can I Prevent Chemo Rash?
Your cancer care team will discuss skin care before you start cancer treatment. Chemo rash is an expected side effect of some treatments, so preventing it may not be possible. Your doctor may suggest that you:
- Use a mild skin cleanser to wash your face every day.
- Avoid abrasive skincare products or scrubbing your skin.
- Choose a gentle moisturizer without added fragrance.
- Use fragrance-free laundry detergent.
- Stay out of the sun as much as possible.
- Wear high-SPF sunscreen, a broad-brimmed hat, and loose, full-coverage clothing when outdoors. (Tight-fitting garments can trigger or worsen chemo rash.)
- Utilize a preventative oral antibiotic.
How to Get Rid of Chemo Rash
Your doctor will work with you to find the best treatment for chemo rash.
If itching is a problem, your care team might suggest taking an antihistamine.
For mild or moderate chemo rash, your doctor might prescribe a corticosteroid cream and/or an oral antibiotic or an antibiotic cream.
If your chemo rash is severe, your doctor may prescribe an oral corticosteroid or even adjust your cancer treatment temporarily. That could mean reducing your dose or spreading out your treatments until your skin irritation is under control.
How Long Does Chemo Rash Last?
Chemo rash can be unsightly and uncomfortable. Luckily, it doesn’t last forever. Shortly after you finish your cancer treatment, the chemo rash should get better and disappear.
When to Call Your Care Team About Chemo Rash
You should always contact your doctor whenever you have questions about your care.
At each office visit, your cancer care team will examine your skin and ask about rashes. Let your team know if you have a new rash. Your doctor will want to rule out an allergic reaction.
Also call your care team if your rash:
- Worsens after using prescription remedies.
- Itches for more than two days.
- Prevents you from sleeping at night.
- Blisters, turns bright red, or develops a crusty surface.
- Drains pus.
- Is open or bleeding due to uncontrolled scratching.
Follow your care team’s instructions regarding symptom relief for chemo rash.
Seek immediate medical care or call 911 if you develop any of these symptoms along with your rash:
- Swollen face or tongue.
- Trouble breathing.
These could be signs of an infection or cytokine release syndrome, a potentially serious reaction to some forms of immunotherapy.
Skin Rash. American Cancer Society. Link
When you are facing cancer, you need the best care possible. UPMC Hillman Cancer Center provides world-class cancer care, from diagnosis to treatment, to help you in your cancer battle. We are the only comprehensive cancer center in our region, as designated by the National Cancer Institute. We have more than 70 locations throughout Pennsylvania, Ohio, and New York, with more than 200 oncologists – making it easier for you to find world-class care close to home. Our internationally renowned research team is striving to find new advances in prevention, detection, and treatment. Most of all, we are here for you. Our patient-first approach aims to provide you and your loved ones the care and support you need. To find a provider near you, visit our website.